Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Memphis, TN

March 28, 20206 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 9:37 PM CDT for 6 counties in Tennessee. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 9:37 PM CDT (02:37 UTC)
Expired
Mar 28, 2020, 10:30 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Chester County, TN, Decatur County, TN, Henderson County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 108 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 10:00 PM CDTTSTM WND DMG1 N Paris, TNTREES DOWN NORTH OF PARIS AROUND PURYEAR.
Mar 28, 10:10 PM CDTTSTM WND DMG3 S Camden, TNSEVERAL TREES AND POWER LINES DOWN IN THE COMMUNITY OF HOLLADAY.
Mar 28, 10:15 PM CDTTSTM WND DMGLexington, TNTREES AND POWER LINES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS54 KMEG 290237
SVRMEG
TNC005-017-023-039-077-079-290330-
/O.NEW.KMEG.SV.W.0092.200329T0237Z-200329T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
937 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Henderson County in western Tennessee...
  Benton County in western Tennessee...
  Carroll County in western Tennessee...
  Central Henry County in western Tennessee...
  North central Chester County in western Tennessee...
  Northern Decatur County in western Tennessee...

* Until 1030 PM CDT.

* At 937 PM CDT, severe thunderstorms were located along a line
  extending from near Routon to near Jacks Creek, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paris, Lexington, McKenzie, Huntingdon, Camden, Natchez Trace State
  Park, Natchez Trace State Forest, Paris Landing State Park,
  Parsons, New Johnsonville, Bruceton, Decaturville, Blue Goose,
  Vale, Mifflin, Bargerton, Wildersville, Springville, Routon and
  Parkers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3591 8793 3577 8798 3572 8803
      3568 8802 3561 8803 3546 8863 3611 8853
      3639 8829 3645 8806 3631 8796 3622 8795
      3616 8792
TIME...MOT...LOC 0237Z 247DEG 46KT 3619 8841 3552 8851 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
317 
WWUS54 KMEG 290252
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
952 PM CDT Sat Mar 28 2020

TNC023-290302-
/O.CAN.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Chester TN-
952 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHESTER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3591 8793 3577 8798 3572 8803
      3568 8802 3561 8803 3550 8847 3639 8829
      3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0252Z 247DEG 46KT 3626 8820 3559 8830 

$$

TNC005-017-039-077-079-290330-
/O.CON.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Henderson TN-Benton TN-Carroll TN-Henry TN-Decatur TN-
952 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN HENDERSON...BENTON...EASTERN CARROLL...CENTRAL HENRY AND
NORTHERN DECATUR COUNTIES...

At 952 PM CDT, severe thunderstorms were located along a line
extending from near Springville to near Darden, moving northeast at
55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Lexington, Camden, Natchez Trace State Park, Natchez Trace
State Forest, Paris Landing State Park, Parsons, New Johnsonville,
Bruceton, Decaturville, Vale, Wildersville, Springville, Parkers
Crossroads, Darden, Hollow Rock, Big Sandy, Clarksburg, Dollar and
Old Springville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3591 8793 3577 8798 3572 8803
      3568 8802 3561 8803 3550 8847 3639 8829
      3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0252Z 247DEG 46KT 3626 8820 3559 8830 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
133 
WWUS54 KMEG 290325
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1025 PM CDT Sat Mar 28 2020

TNC005-017-039-077-079-290335-
/O.EXP.KMEG.SV.W.0092.000000T0000Z-200329T0330Z/
Henderson TN-Benton TN-Carroll TN-Henry TN-Decatur TN-
1025 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDERSON...BENTON...
EASTERN CARROLL...CENTRAL HENRY AND NORTHERN DECATUR COUNTIES WILL
EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 200 AM CDT for western
Tennessee.

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3591 8793 3577 8798 3572 8803
      3568 8802 3561 8803 3550 8847 3639 8829
      3645 8806 3631 8796 3622 8795 3616 8792
TIME...MOT...LOC 0325Z 247DEG 46KT 3642 8773 3575 8783 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 8:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER LINES DOWN IN OAKLAND.

&&
Special weather statement, Mar 28, 8:57 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Sat Mar 28 2020

TNZ004-022-290230-
Benton TN-Henry TN-
857 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northern Benton County in western Tennessee...
Southeastern Henry County in western Tennessee...

At 857 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Camden, moving
northeast at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northern Benton and southeastern Henry Counties should
monitor this storm closely.

LAT...LON 3602 8804 3613 8821 3614 8821 3640 8803
      3639 8801 3637 8800 3635 8798 3627 8794
      3622 8795 3618 8793 3617 8792 3615 8792
TIME...MOT...LOC 0157Z 214DEG 33KT 3614 8808
Local storm report, Mar 28, 8:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     OAKLAND                 35.22N  89.51W
03/28/2020                   FAYETTE            TN   EMERGENCY MNGR

            POWER POLES AND LINES DOWN IN OAKLAND.

&&

CORRECTED REMARKS
Local storm report, Mar 28, 9:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
918 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     FAIRVIEW                35.77N  88.85W
03/28/2020                   MADISON            TN   AMATEUR RADIO

            POWER LINES DOWN WITH ESTIMATED 50 MPH WINDS.

&&
Special weather statement, Mar 28, 9:28 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 PM CDT Sat Mar 28 2020

TNZ053-054-090>092-290300-
Hardeman TN-Henderson TN-Chester TN-McNairy TN-Hardin TN-
928 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

East central Hardeman County in western Tennessee...
South central Henderson County in western Tennessee...
Chester County in western Tennessee...
McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 928 PM CDT...a strong thunderstorm producing wind gusts of 50 to
55 mph was located near Masseyville, or 7 miles northwest of Selmer,
moving northeast at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in east central Hardeman...south central Henderson...
Chester...McNairy and northwestern Hardin Counties should monitor
this storm closely.

LAT...LON 3512 8822 3503 8881 3543 8882 3545 8877
      3552 8835 3545 8825 3542 8825 3540 8821
      3538 8820 3539 8817
TIME...MOT...LOC 0228Z 241DEG 49KT 3523 8870

MJ
Local storm report, Mar 28, 9:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     6 WSW HENDERSON         35.41N  88.75W
03/28/2020                   CHESTER            TN   SOCIAL MEDIA

            LARGE TREE FELL ON HOUSE ON PLEASANT SPRINGS ROAD NEAR
            CHICKASAW STATE PARK.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGShelby43 min
Mar 28, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Mar 28, 7:21 PM CDTTornado WarningMEGDyer, Lake, Obion24 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Mar 28, 7:40 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Shelby and 1 more35 min
Mar 28, 8:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton24 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Shelby49 min
Mar 28, 8:35 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood40 min
Mar 28, 8:48 PM CDTTornado WarningMEGHardeman, Haywood, Madison27 min
Mar 28, 8:51 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison39 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy52 min
Mar 28, 8:57 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 28, 9:07 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Henderson, Madison38 min
Mar 28, 9:28 PM CDTSpecial Weather StatementMEGChester, McNairy32 min
Mar 28, 9:36 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGDecatur, Hardin45 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGHardin16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.